Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 106, NWS Jackson, KY

July 24, 2007Clay County, Knox County, Laurel County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 24, 2007, 2:12 PM EDT for Clay County, Knox County, Laurel County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2007, 2:12 PM EDT (18:12 UTC)
Expired
Jul 24, 2007, 2:45 PM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Clay County, KY, Knox County, KY, Laurel County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.2 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2007-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2007-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 11:29 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 24, 11:29 AM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1129 AM EDT TUE JUL 24 2007

.SHORT TERM.../THE REST OF TODAY/
FORECAST IN GOOD SHAPE AND NO UPDATES PLANNED. ST PIC SHOWS CLOUDS
ROTATING AROUND THE UPPER LOW CENTERED OVER ERN OH. VORT LOBE NOW
OVER THE MTNS OF ERN KY AND ASSOC SHRA MOVING OUT OF CWFA ALTHOUGH
SOME ENHANCEMENT STILL OCCURRING AS THEY LIFT OVER THE HIER TERRAIN.
ADDITIONAL SHRA SHOWING UP TO OUR WEST AS THE MINOR WAVES CONTINUE TO
ROTATE INTO THE AREA. STILL GOOD LOW AND MID LVL MOISTURE...HOWEVER
CLOUD COVER WILL SUPPRESS SFC HEATING TO LESS THAN CONVECTIVE
INITIATION TEMPS EVERYWHERE EXCEPT OUR EXTREME SWRN COUNTIES. WILL
KEEP NOWCASTS GOING WITH CURRENT PCPN...OTHERWISE CURRENT FCST HAS
PCPN WELL COVERED AND TEMPS WITHIN A DEG OF ACTUAL.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/
THE MODELS ARE IN GOOD AGREEMENT SHOWING AN UPPER LOW REMAINING QUASI
STATIONARY OVER OHIO THROUGH WEDNESDAY AND THEN CONTINUES TO DRIFT
NORTH OVER MICHIGAN ON THURSDAY. THE LOW THEN MOVES OFF TO THE
NORTHEAST ON SATURDAY AS A FRONT APPROACHES FROM THE NORTHWEST.

THE CHALLENGE WITH THIS FORECAST IS TO SOMEHOW TIME THE VORTICITY
TROUGHS THAT WILL BE PINWHEELING AROUND THE LOW AND HELPING TO KICK
OFF SOME CONVECTION. IN GENERAL...THE PRECIPITATION WILL HAVE A
DIURNAL MAX WITH THE PEAK ACTIVITY IN THE AFTERNOON AND EARLY
EVENING HOWEVER...DEPENDING ON THE TIMING OF THE VORTICITY
LOBES...MAY CONTINUE UNTIL THE EARLY MORNING. MY CONFIDENCE LEVEL IN
THE TIMING OF THE VORTICITY LOBES IS LOW...HOWEVER CONSIDERING HOW
CLOSE THE UPPER LOW IS TO THE AREA...THIS WILL PROVIDE ENOUGH COLD
AIR ALOFT TO KEEP THE THE ATMOSPHERE SUFFICIENTLY UNSTABLE TO
GENERATE THUNDERSTORMS AND SHOWERS. CONDITIONS THIS AFTERNOON WILL
NOT BE QUITE AS UNSTABLE AS YESTERDAY...AND AS SUCH...SHOULD NOT
GENERATE ANY WIDESPREAD SEVERE WEATHER. THEIR IS STILL A POSSIBILITY
OF A MARGINALLY SEVERE STORM DEVELOPING FROM CELL MERGERS OR OUT FLOW
BOUNDARY MERGERS.

FOR TEMPERATURES...WENT WITH A 70 PERCENT...30 PERCENT BLEND FAVORING
THE WARMER GFS. THE TEMPERATURES ARE GOING TO BE VERY MUCH TIED TO
CLOUD COVER WHICH WILL BE QUITE VARIABLE.

.LONG TERM.../THURSDAY THROUGH MONDAY/

UPPER LEVEL LOW CONTINUES TO PESTER THE AREA THROUGH THE END OF THE
WORKWEEK...BEFORE A MORE SIGNIFICANT TROUGH OVERTAKES THIS FEATURE
AND SENDS A COLD FRONT DOWN ACROSS THE AREA FOR THE WEEKEND. THERE
STILL REMAINS A LOT OF QUESTION IN THE TIMING OF THE FRONT...AS
LATEST MODEL TRENDS ARE HINTING AT A MORE PROGRESSIVE
BOUNDARY...EXITING AREA BY SUNDAY. STILL LIKE THE IDEA OF A SLOWER
PROGRESSION...WHICH CORRELATES WITH THE HPC SOLUTION. DRY WEATHER
RETURNS FOR EARLY NEXT WEEK...WITH TEMPERATURES MODIFYING BACK TO
ABOVE NORMAL AS WELL.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

VFR CONDITIONS AT TAF ISSUANCE FOR ALL SITES. WIDELY SCATTERED
THUNDERSTORMS CONTINUE ACROSS OUR MOST ERN COUNTIES WITH ISOLATED
SHRA ALSO PUSHING INTO EXTREME SRN COUNTIES. SOME CLEARING...SHOULD
BE ABLE TO GET THE THUNDERSTORMS KICKING BACK UP AGAIN THIS AFTERNOON
AND EARLY EVENING. ALL TAF STATIONS WILL LIKELY SEE SOME BRIEF MVFR
WITH THUNDER AND RAIN SOMETIME LATE AFTERNOON INTO EARLY AFTERNOON.
WILL GO WITH VFR CONDITIONS THROUGH END OF TAF PERIOD...WITH 3-4K
CIGS...ANY SHOWERS AND THUNDERSTORMS WILL COVER WITH VCTS. AREAS
THAT GET RAIN WILL HAVE SOME PATCHY DENSE FOG TO FORM WHICH WILL
CREATE SOME IFR CONDITIONS LATE IN TAF PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/DUSTY
LONG TERM....GEOGERIAN
AVIATION...DUSTY
Hazardous weather outlook, Jul 24, 3:49 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
349 AM EDT TUE JUL 24 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-251100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
349 AM EDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...MAINLY IN THE AFTERNOON AND
EARLY EVENING. THERE IS A VERY SLIGHT RISK THAT ONE OR TWO STORMS MAY
REACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY FROM WEDNESDAY
THROUGH MONDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE...AND DEPENDING ON WHICH
AREAS SEE REPEATED ROUNDS OF HEAVY RAINS...ISOLATED FLASH FLOODING
WILL BE A THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, Jul 24, 10:19 AM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             5 SW PINEVILLE          36.71N 83.77W
07/23/2007  E0.75 INCH       BELL               KY   PARK/FOREST SRVC

            PENNY SIZE HAIL REPORTED WITH FIRST STORM THAT MOVED OVER
            THE PARK

&&

WJM
Local storm report, Jul 24, 10:20 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1020 AM EDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 SW PINEVILLE          36.71N 83.77W
07/23/2007  E0.75 INCH       BELL               KY   PARK/FOREST SRVC

            PENNY SIZE HAIL REPORTED WITH SECOND STORM THAT MOVED
            OVER THE PARK

&&

WJM
Local storm report, Jul 24, 10:22 AM EDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1022 AM EDT TUE JUL 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     CUBAGE                  36.70N 83.52W
07/23/2007                   BELL               KY   DEPT OF HIGHWAYS

            1 TREE DOWN ON HWY 987

&&

WJM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 2:46 PM EDTSevere Thunderstorm WarningJKLClay, Knox29 min
Jul 24, 3:21 PM EDTSevere Thunderstorm WarningJKLClay, Leslie54 min
Jul 24, 3:53 PM EDTSevere Thunderstorm WarningJKLBreathitt, Perry48 min
Jul 24, 3:57 PM EDTSevere Thunderstorm WarningJKLLetcher45 min
Jul 24, 4:11 PM EDTSevere Thunderstorm WarningJKLLeslie19 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.